Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 412, NWS Memphis, TN

July 28, 2003Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 28, 2003, 10:24 PM CDT for Clay County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 10:24 PM CDT (03:24 UTC)
Expired
Jul 28, 2003, 11:15 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 290324
SVRMEM
ARC021-290415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 1115 PM CDT.

* AT 1016 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES NORTHWEST OF RECTOR...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CDT INCLUDE...
  POLLARD...
  RECTOR...
  GREENWAY...PIGGOTT...
  ST. FRANCIS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3642 9044 3625 9050 3620 9010 3647 9016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:34 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 1:34 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT MON JUL 28 2003

COLD FRONT APPEARS TO BE NEAR A IND-STL-ICT LINE AT MID-DAY. THE
FRONT IS EXPECTED TO SINK SLOWLY SOUTH INTO THE CWA OVERNIGHT. FOR
THE AFTERNOON AND EVENING HOURS...BEST CHANCE OF CONVECTION WOULD
PROBABLY BE TO THE NORTH OF A SAVANNAH-JACKSON-JONESBORO LINE. A
LITTLE HIGHER POPS THERE...AREAL COVERAGE AT MID-AFTERNOON WILL
DETERMINE THE ACTUAL VALUE.

FRONT IS EXPECTED TO HANG UP OVER THE AREA FOR 24-36 HOURS...AT
LEAST. WHILE THERE WILL BE IMPULSES MOVING THROUGH THE UPPER TROF...
GFS SOLUTION FOR 48-72 HOURS WRT IMPULSE STRENGTH IS QUESTIONABLE.
THIS MEANS THAT MAV POPS FOR WEDNESDAY COULD BE A LITTLE HIGHER THAN
JUSTIFIED. POPS IN CHANCE RANGE FOR TUESDAY/TUESDAY NIGHT SHOULD BE
OK. MOST CONVECTION SHOULD HAVE A DIURNAL MAX/MIN THE NEXT TWO DAYS.

DRIER AIR TRIES TO WORK INTO AREA BY THURSDAY AND FRIDAY.
CURRENT FORECAST MENTIONING PRECIP FOR FRIDAY/SATURDAY TIME
RANGE BASED ON POTENTIAL FOR MCS DEVELOPMENT. SINCE UPPER FLOW
WOULD BE CONDUCIVE FOR THESE...WILL KEEP MENTION IN THE
FORECAST. SUNDAY/MONDAY POTENTIAL SHOULD BE LESS...AND WILL KEEP
THAT DRY FOR NOW.

TEMPERATURES...SEE NO NEED TO MAKE MAJOR CHANGES FROM WHAT IS
ALREADY IN THE FORECAST. OF COURSE...LOCATION OF CONVECTION WILL
MAKE OR BREAK FORECAST.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Jul 28, 2:50 PM CDT, 7 hours 34 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL MOVE SLOWLY INTO THE MID SOUTH OVERNIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
SOME STORMS MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE FRONT WILL STALL ACROSS NORTH MISSISSIPPI ON TUESDAY PRODUCING
SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS NORTH MISSISSIPPI. A
SURFACE LOW WILL DEVELOP ALONG THE FRONT WEDNESDAY AND PRODUCE
ANOTHER ROUND OF THUNDERSTORMS ACROSS THE MID SOUTH WEDNESDAY AND
THURSDAY. THE FRONT SHOULD MOVE EAST OF THE AREA THURSDAY NIGHT.

UPPER LEVEL DISTURBANCES MOVING THROUGH THE REGION WILL RESULT IN A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Jul 28, 6:17 PM CDT, 4 hours 7 minutes before
ARZ009-MOZ113-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ST. FRANCIS AT 617 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...KENNETT...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 28, 7:10 PM CDT, 3 hours 14 minutes before
TNZ002-290045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
710 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...OBION COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF CLAYTON IN
FULTON COUNTY KENTUCKY AT 710 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN OBION COUNTY...INCLUDING THE CITY OF UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 28, 8:32 PM CDT, 1 hour 52 minutes before
TNZ021-290215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CDT MON JUL 28 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
VALE TO 5 MILES NORTH OF ATWOOD AT 829 PM CDT...MOVING SOUTHEAST AT
20 MPH.

THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE. WINDS
IN EXCESS OF 40 MPH...SMALL HAIL...FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS.

PEOPLE IN CARROLL COUNTY...INCLUDING THE CITY OF HUNTINGDON...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:50 PM CDTSevere Thunderstorm WarningMEGMississippi40 min
Jul 28, 11:17 PM CDTSevere Thunderstorm WarningMEGMississippi43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.